Texas, 2017Tornadoes and Flash Flood in Texas, January 15 to 16, 2017
January 15 to 16, 2017 · NWS FWD · 28 events in 9 counties and zones
Tornadoes occurred. Read the title.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tornadoes occurred. Read the title.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 15, 4:43 PM CST, 53 minutes earlier.
Area forecast discussion, Jan 15, 4:43 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
443 PM CST Sun Jan 15 2017
.UPDATE...
A quick update was done to extend the Dense Fog Advisory until 8
PM for areas along and northwest of a line from Denton to
Lampasas, excluding the western-most counties where precipitation
has helped mix out the fog. Areas in the advisory will see
improvement early this evening as precipitation moves in from the
west and the warm front moves lifts northwestward through the
region. Otherwise, we still expect to see an uptick in convection
across the western third of the region over the next few hours. A
few storms may be capable of becoming severe, with large hail,
damaging winds and possibly a few tornadoes.
30
&&
.AVIATION...
/ISSUED 1232 PM CST Sun Jan 15 2017/
Fog has reduced acceptance rates throughout the region this
morning. But a northwestward advancing warm front, just east of
our TAF sites at midday, should soon improve visibility above the
LIFR category. The window to clear the backlog will be small as
scattered thunderstorms approach from the south later this
afternoon. In addition, widespread convection across West Texas
will begin disrupting traffic to/from the west. The north-south
extent of this activity will likely require NW/SW arrivals to be
redirected through the Bonham and Cedar Creek cornerposts,
respectively. A strong/severe storm could be among the initial
cells, but the stronger activity will arrive with the main line
from the west, still on schedule for 06-09Z (midnight-3am CST)
along the I-35 corridor.
Southwesterly surface flow and VFR conditions will ensue in time
for the morning push Monday. Westerly winds on Monday should be of
insufficient speed to create any crosswind issues. A cold front
will arrive toward the end of DFW's TAF, and the wind shift has
been introduced with this TAF package.
25
&&
.PREV DISCUSSION... /ISSUED 321 PM CST Sun Jan 15 2017/
Water vapor imagery shows the powerful upper low across far West
Texas this afternoon. This feature is spreading strong forcing for
ascent across most of Texas at this time and regional radar shows
an expansive area of showers and thunderstorms from the Panhandle
south into the Big Bend. Farther east...strong low level warm
advection has aided in the development of showers and a few
thunderstorms across parts of the Hill country northward into
Oklahoma.
At the surface...a warm front is slowly retreating northward but
will begin to accelerate as the upper low gets closer later this
evening. The boundary is currently located from south of
Sweetwater to near Waco then extends northeast to near Sulphur
Springs. South of the boundary...temperatures have warmed into the
low/mid 60s and visibilities have improved...while north of the
boundary temperatures are generally in the 50s with areas of dense
fog persisting. Visibilities will improve across the remainder of
the area this evening as the warm front continues north.
Through the remainder of the afternoon into the early evening we
will continue to watch the northward advancement of the front and
the expanding warm sector. Dewpoints have climbed into the
mid/upper 60s across our southeastern counties which is several
degrees higher than some of the guidance was indicating resulting
in a little more surface based instability. As we go through the
next 2-4 hours...low level wind fields will continue to strengthen
with the approach of the upper low. This should result in an
uptick in convective activity ahead of the main line from the Hill
Country northward into North Texas. We're already seeing some
indication of this on radar and the trend is expected to continue.
A few of the cells in the warm sector have shows some signs of
rotation and this will be the primary concern in the short term.
Any robust updrafts that can develop in the warm air will have the
potential to rotate and could produce a brief fast moving tornado.
This threat will be highest south of I-20 through early evening.
Later tonight...as stronger forcing spreads eastward...the line of
thunderstorms across West Texas will enter our area. Given the
strength of the wind fields associated with the upper
trough...there will be a threat for damaging winds with any bowing
segments. A surface low is expected to track across our northwest
counties closer to midnight on the northern end of the more
intense convection. This will effectively keep the low level flow
backed to the east of the main line. This will continue to result
in a favorable shear profile for embedded tornadoes within the
line. Any discrete activity ahead of the line will also have the
potential to rotate. North of the warm front...elevated convection
will be possible with lightning and small hail being the main
threats. The main limiting factor to a more widespread severe
weather threat and tornado threat will be the limited surface
based instability. So while the potential is there...the overall
threat is lower than if we had more available instability. We will
continue to monitor for any mesoscale changes through the
evening.
Other than the severe threat...there will also be a threat for
locally heavy rainfall with storms moving quickly to the north and
the overall line moving east through the night. Widespread
rainfall amounts of 1 to 2 inches can be expected although there
could be some localized amounts in excess of 2 inches in a short
period of time.
The main line of storms should be entering our western areas
between 7-9 pm this evening and along the I-35 corridor by around
midnight. With the main upper trough pulling off to the
northeast...this will tend to take the best forcing with it. The
line may weaken some as it pushes east of the I-35 corridor with
the best rain chances across our eastern counties after midnight.
The line of convection will be east of the area Monday morning
with a Pacific front moving through and westerly winds in place
through much of the day. By evening...a shot of cooler continental
air will move into the region. This front will also stall out to
the south of the area with warm moist air streaming north over the
cooler surface air. This will result in continued cloudy
conditions and several chances for additional rainfall through mid
week...mainly south of Interstate 20. There is still some
disagreement among the models with the handling of a slow moving
upper trough during the mid/late week timeframe. This results in
low confidence with respect to PoPs both Wednesday and Thursday.
Another strong storm system may swing through the Southern Plains
next weekend but moisture appears to be much more limited with
this system. We'll continue to monitor this potential.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 56 68 43 59 45 / 100 10 0 5 20
Waco 56 72 46 57 46 / 90 20 10 30 40
Paris 59 67 44 57 43 / 90 50 10 5 20
Denton 51 65 39 56 41 / 100 5 0 5 20
McKinney 56 66 41 57 42 / 100 20 0 5 20
Dallas 58 69 44 59 46 / 100 20 0 5 20
Terrell 59 68 45 59 45 / 100 30 10 10 20
Corsicana 60 70 48 61 47 / 100 40 10 20 40
Temple 57 71 47 56 46 / 90 20 20 50 50
Mineral Wells 47 66 38 56 41 / 100 5 0 10 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 8 PM CST this evening for TXZ102-103-
117-118-130>133-141>144-156-157.
&&
58/30
Hazardous weather outlook, Jan 15, 4:48 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
448 PM CST SUN JAN 15 2017
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
448 PM CST SUN JAN 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.
.DAY ONE...TONIGHT.
A DENSE FOG ADVISORY IS IN EFFECT UNTIL 8 PM FOR AREAS ALONG AND
NORTHWEST OF A LINE FROM DENTON TO LAMPASAS BUT SOUTHEAST OF A LINE
FROM JACKSBORO TO CISCO. AREAS OF DENSE FOG WILL REDUCE VISIBILITY TO
LESS THAN 1/4 MILE AT TIMES. OUTSIDE OF THE ADVISORY...VISIBILITY
MAY STILL BE REDUCED TO LESS THAN A MILE IN SOME LOCATIONS. IMPROVING
CONDITIONS WILL SPREAD WESTWARD ACROSS THE REGION AS A WARM FRONT
PASSES.
THUNDERSTORM CHANCES WILL INCREASE THIS EVENING INTO
TONIGHT...ESPECIALLY ACROSS CENTRAL TEXAS. THESE STORMS WILL
GENERALLY BE MOVING TOWARDS THE NORTH OR NORTHEAST. SOME OF THESE
STORMS COULD APPROACH SEVERE LIMITS WITH A THREAT FOR STRONG
WINDS...HAIL AND HEAVY RAINFALL. INSTANCES OF FLOODING MAY OCCUR IF
STORMS PERSIST OVER AN AREA. AN ISOLATED TORNADO OR TWO WILL ALSO BE
POSSIBLE.
A LARGER COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE
REGION LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. THERE IS A
RISK FOR SEVERE STORMS ACROSS ALL OF NORTH AND CENTRAL TEXAS WITH
THIS LINE...BUT THE BETTER POTENTIAL FOR SEVERE WEATHER IS ALONG AND
WEST OF I-35 AND SOUTH OF I-20. DAMAGING WINDS WILL BE THE PRIMARY
HAZARD...BUT AN ISOLATED TORNADO OR TWO AND HAIL WILL BE POSSIBLE.
IN ADDITION...HEAVY RAIN MAY RESULT IN INSTANCES OF FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ON MONDAY...THE BULK OF THE THUNDERSTORM ACTIVITY WILL BE EAST OF
THE I-35 CORRIDOR. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
A THREAT FOR STRONG WINDS AND HAIL.
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THURSDAY...MAINLY
ACROSS CENTRAL AND EAST TEXAS. AFTER A BREAK ON FRIDAY...
THUNDERSTORMS RETURN TO THE FORECAST ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING FOR THE
FIRST ROUND OF THUNDERSTORMS. ADDITIONAL SPOTTER ACTIVATIONS MAY ALSO
BE REQUESTED THIS EVENING AND OVERNIGHT FOR THE LINE OF
THUNDERSTORMS MOVING THROUGH THE REGION...IN PARTICULAR FOR AREAS
WEST OF I-35.
In the hours before
Special weather statement, Jan 15, 4:58 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
458 PM CST SUN JAN 15 2017
TXZ157-158-152330-
Coryell TX-Bell TX-
458 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORYELL AND NORTHWESTERN
BELL COUNTIES UNTIL 530 PM CST...
At 457 PM CST, Doppler radar was tracking a strong thunderstorm over
Killeen, moving north at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Killeen, Copperas Cove, Harker Heights, Gatesville, Fort Hood,
Nolanville, Fort Gates, Oglesby and South Mountain.
LAT...LON 3102 9783 3148 9782 3145 9751 3144 9750
3100 9762
TIME...MOT...LOC 2257Z 186DEG 35KT 3109 9772
30Special weather statement, Jan 15, 5:07 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
507 PM CST SUN JAN 15 2017
TXZ133-144-145-152330-
Bosque TX-Hill TX-Johnson TX-
507 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON...NORTHEASTERN
BOSQUE AND NORTHWESTERN HILL COUNTIES UNTIL 530 PM CST...
At 507 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles east of Meridian, or 11 miles north of Clifton, moving north at
40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cleburne, Whitney, Grandview, Blum, Covington, Lake Whitney State
Park, Cleburne State Park, Rio Vista and Morgan.
LAT...LON 3220 9761 3231 9761 3229 9711 3185 9740
3187 9761 3219 9767
TIME...MOT...LOC 2307Z 185DEG 36KT 3194 9750
30Special weather statement, Jan 15, 5:13 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
513 PM CST SUN JAN 15 2017
TXZ130>132-144-152345-
Bosque TX-Hood TX-Erath TX-Somervell TX-
513 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SOMERVELL...EASTERN
ERATH...NORTHWESTERN BOSQUE AND HOOD COUNTIES UNTIL 545 PM CST...
At 513 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Iredell, or 17 miles southeast of Stephenville,
moving north at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Granbury, Glen Rose, Dinosaur Valley State Park, Oak Trail Shores and
Tolar.
LAT...LON 3200 9786 3204 9807 3251 9811 3249 9766
TIME...MOT...LOC 2313Z 192DEG 38KT 3210 9795
30
Event by event
14 thunderstorm wind, 9 tornado, 3 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Coryell
- When
- January 15, 5:36 PM CST to 5:37 PM CST
- Where
- Coryell County, 1.85 mi E of Gatesvll Moccasin Ar to 3.32 mi ESE of Ames
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.482, -97.769
Homes in the Coryell City area were damaged due to thunderstorm winds.
Tornado, Coryell
- When
- January 15, 5:45 PM CST to 6:00 PM CST
- Where
- Coryell County, 4.51 mi SSE of Whitehall to 3.45 mi N of Coryell
- Rating
- EF2
- Path length
- 8.15 mi
- Path width
- 200 yd
- Continued into
- Bosque, Tx (FWD)
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.490, -97.670
A National Weather Service storm survey crew found evidence of damage consistent with EF-2 winds in Coryell County. Two homes were damaged to the point where most of their roof was removed. Several barns were destroyed as well, as were multiple pieces of farm and ranch equipment.
Tornado, Bosque
- When
- January 15, 6:00 PM CST to 6:05 PM CST
- Where
- Bosque County, 1.82 mi SW of Moshiem to 3 mi NNE of Moshiem
- Rating
- EF0
- Path length
- 4.77 mi
- Path width
- 200 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.600, -97.620
A National Weather Service storm survey crew found evidence of damage consistent with EF-2 winds in Coryell County. Two homes were damaged to the point where most of their roof was removed. Several barns were destroyed as well, as were multiple pieces of farm and ranch equipment. This tornado then moved into far southern Bosque County before dissipating.
Tornado, Bosque
- When
- January 15, 6:17 PM CST to 6:20 PM CST
- Where
- Bosque County, 0.69 mi S of Clifton to 0.69 mi N of Clifton
- Rating
- EF1
- Path length
- 1.38 mi
- Path width
- 120 yd
- Property damage
- $90,000
- Reported by
- Emergency Manager
- Coordinates
- 31.770, -97.580
The City of Clifton emergency manager reported a tornado in the city of Clifton. A National Weather Service damage survey crew found evidence consistent with EF-1 type winds. Approximately 40 homes suffered some sort of damage to the home, with two homes with roof damage. Numerous tree, power line, and sign damage was noted in the small and narrow damage path from southwest to northeast.
Tornado, Bosque
- When
- January 15, 6:35 PM CST to 6:36 PM CST
- Where
- Bosque County, 5.39 mi NW of Laguna Park to 5.66 mi NNW of Laguna Park
- Rating
- EF0
- Path length
- 0.7 mi
- Path width
- 50 yd
- Continued into
- Hill, Tx (FWD)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.912, -97.427
A National Weather Service storm survey crew found evidence of a tornado which began in Bosque County northwest of Laguna Park, and ended in Hill County. In Bosque County, the tornado produced EF-0 damage, with damage to trees. In Hill County, approximately 80 homes had some damage, mostly shingle damage on roofs. However, about 10 manufactured homes suffered major damage, with roof and window damage. One older home lost most of its roof and walls, after a tree fell on the home.
Tornado, Hill
- When
- January 15, 6:36 PM CST to 6:50 PM CST
- Where
- Hill County, 2.72 mi WNW of Lake Whitney to 2.77 mi WNW of Whitney
- Rating
- EF1
- Path length
- 5.8 mi
- Path width
- 200 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $290,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.920, -97.420
A National Weather Service storm survey crew found evidence of a tornado which began in Bosque County northwest of Laguna Park, and ended in Hill County. In Bosque County, the tornado produced EF-0 damage, with damage to trees. In Hill County, approximately 80 homes had some damage, mostly shingle damage on roofs. However, about 10 manufactured homes suffered major damage, with roof and window damage. One older home lost most of its roof and walls, after a tree fell on the home.
Thunderstorm Wind, Johnson
- When
- January 15, 7:19 PM CST
- Where
- Johnson County, 1.22 mi NW of Parker
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.261, -97.296
Amateur radio reported a wind gust between 60 and 70 MPH on FM 916 between Grandview and Rio Vista.
Thunderstorm Wind, Johnson
- When
- January 15, 7:25 PM CST
- Where
- Johnson County, 2.58 mi W of Parker to 1.24 mi NW of Parker
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.252, -97.324
Winds between 70-75 mph were estimated along FM 916 between Grandview and Rio Vista.
Thunderstorm Wind, Johnson
- When
- January 15, 7:30 PM CST
- Where
- Johnson County, 3.58 mi E of Bono to 3.96 mi E of Bono
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 32.322, -97.289
Roof was blown off, as well as tree limbs down which were between 6-8 inches in diameter in the Sand Flat area.
Thunderstorm Wind, Johnson
- When
- January 15, 7:46 PM CST
- Where
- Johnson County, Alvarado
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.400, -97.220
A trained spotter located in Alvarado reported a 70 mph wind gust.
Thunderstorm Wind, Johnson
- When
- January 15, 8:00 PM CST
- Where
- Johnson County, 4.98 mi NNE of Venus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.500, -97.100
Damage to 5-6 warehouse building garage doors which were blown out/in.
Hail, Johnson
- When
- January 15, 8:06 PM CST
- Where
- Johnson County, Alvarado
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.400, -97.220
Trained spotter reports 1 inch hail at the intersection of CR 607 and CR 917.
Hail, Tarrant
- When
- January 15, 8:07 PM CST
- Where
- Tarrant County, Mansfield
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.570, -97.130
A social media report indicated 1 inch diameter hail in the city of Mansfield, TX.
Tornado, Johnson
- When
- January 15, 8:11 PM CST to 8:13 PM CST
- Where
- Johnson County, 3.5 mi S of Mansfield to 2.23 mi SE of Mansfield
- Rating
- EF0
- Path length
- 2.38 mi
- Path width
- 40 yd
- Continued into
- Tarrant, Tx (FWD)
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.520, -97.120
A National Weather Service damage survey crew found evidence of a small tornado near the Johnson/Tarrant County line. The tornado began near Lone Star Road and US 287 in the far southern portion of the City of Mansfield. The tornado did minor damage to four businesses, damaging overhead doors on metal buildings. One manufactured home suffered roof damage in Johnson County, while one barn was destroyed as the tornado moved into far southern Tarrant County.
Tornado, Tarrant
- When
- January 15, 8:13 PM CST to 8:14 PM CST
- Where
- Tarrant County, 2.23 mi SE of Mansfield to 1.88 mi ESE of Mansfield
- Rating
- EF0
- Path length
- 0.69 mi
- Path width
- 40 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.550, -97.100
A National Weather Service damage survey crew found evidence of a small tornado near the Johnson/Tarrant County line. The tornado began near Lone Star Road and US 287 in the far southern portion of the City of Mansfield. The tornado did minor damage to four businesses, damaging overhead doors on metal buildings. One manufactured home suffered roof damage in Johnson County, while one barn was destroyed as the tornado moved into far southern Tarrant County.
Hail, Tarrant
- When
- January 15, 8:24 PM CST
- Where
- Tarrant County, 1.01 mi WSW of Mansfield
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 32.564, -97.146
Hail up to 1 inch was reported in Mansfield.
Thunderstorm Wind, Tarrant
- When
- January 15, 8:30 PM CST
- Where
- Tarrant County, 2.66 mi SSE of Mansfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 32.534, -97.114
Shingles off roof near 360 and North Holland Road.
Flash Flood, Johnson
- When
- January 15, 8:30 PM CST
- Where
- Johnson County, Alvarado to 0.25 mi ENE of Alvarado
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.400, -97.220
Northbound 35W closed at HWY 67 due to flooding. Several cars stuck in high water.
Tornado, Dallas
- When
- January 15, 8:43 PM CST to 8:45 PM CST
- Where
- Dallas County, 1.16 mi SE of Grand Prairie Arpt to 1.31 mi ESE of Grand Prairie Arpt
- Rating
- EF0
- Path length
- 0.31 mi
- Path width
- 80 yd
- Property damage
- $120,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.690, -97.034
A National Weather Service storm survey crew found evidence of a brief tornado in the southern sections of Grand Prairie. About 20 homes suffered minor roof damage. In the neighborhood, most fences were blown down or destroyed, as were about 40 trees.
Thunderstorm Wind, Tarrant
- When
- January 15, 8:55 PM CST
- Where
- Tarrant County, 2.51 mi NW of Forest Hill
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.698, -97.047
Grand Prairie Municipal Airport recorded a 63 MPH wind gust.
Flood, Tarrant
- When
- January 15, 9:00 PM CST
- Where
- Tarrant County, 1.38 mi ENE of Arlington to 1.42 mi ENE of Arlington
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 32.736, -97.097
Flash flooding after a severe thunderstorm led to a man being swept away near the railroad tracks.
Thunderstorm Wind, Collin
- When
- January 15, 9:30 PM CST
- Where
- Collin County, 3 mi SSW of Allen
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.060, -96.700
Trained spotter reports 65 mph wind gust 3 miles NNE of Plano.
Thunderstorm Wind, Dallas
- When
- January 15, 9:39 PM CST
- Where
- Dallas County, Addison
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.950, -96.820
Spotters report through amateur radio an estimated 65 MPH wind gust along Dallas North Tollway and Belt Line Road.
Thunderstorm Wind, Collin
- When
- January 15, 9:40 PM CST
- Where
- Collin County, 1.16 mi E of Frisco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.150, -96.810
Amateur Radio reports 4-6 inch tree limbs and 6-8 feet tall fences down near El Dorado Parkway and FM 423.
Thunderstorm Wind, Dallas
- When
- January 15, 9:40 PM CST
- Where
- Dallas County, 1.88 mi SE of Farmers Branch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 32.911, -96.877
A 17-story office building near I-35 and 635 had 10-20 windows blown out due to severe thunderstorm winds.
Thunderstorm Wind, Collin
- When
- January 15, 10:00 PM CST
- Where
- Collin County, Murphy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.020, -96.620
Public reports an estimated 64 MPH wind gust in Murphy.
Thunderstorm Wind, Hunt
- When
- January 15, 11:20 PM CST
- Where
- Hunt County, Weiland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.020, -96.070
Multiple trees were down, flagpole was snapped and several homes had roof damage.
Tornado, Limestone
- When
- January 16, 2:43 AM CST to 2:48 AM CST
- Where
- Limestone County, 3 mi SSE of Tehuacana to 2.83 mi NNW of Mexia
- Rating
- EF0
- Path length
- 3.13 mi
- Path width
- 250 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.690, -96.550
A National Weather Service damage survey crew found evidence of a tornado outside of the city of Mexia, damaging numerous buildings on the campus of the Mexia State Supported Living Center. The warehouse on the south end of the campus suffered the most damage, as the metal building warehouse lost much of its roof and back wall.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Tarrant | 2017-01-15 | 36 | Male | Outside/Open Areas | Direct |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in Oregon, January 15, 20172 deaths · 1 event
- Rip Current in Florida, January 15, 20171 death · 1 event
- Rip Current in Puerto Rico, January 15 to 16, 20171 death · 1 event
- Ice Storm and Winter Storm in Nebraska, January 15 to 16, 2017$599,000 · 24 events
- Tornado and Damaging Wind in Texas, January 15, 2017EF2 · 2 events
- Ice Storm in Kansas, January 15 to 16, 2017$150,000 · 6 events
- Ice Storm in Iowa, January 15 to 16, 201737 events
- Hail and Damaging Winds in Texas, January 15, 20173 in hail · 26 events
- Ice Storm in Nebraska, January 15 to 16, 201721 events
- Dense Fog in Kentucky, January 15 to 16, 201719 events
- Dense Fog in Illinois, January 15 to 16, 201716 events
- Ice Storm in Kansas, January 15 to 16, 201713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673551, 666461, 666463, 666464, 739562, 666465, 673531, 673556, 673557, 673558, 673559, 673560, 675279, 666466, 666467, 673561, 673566, 673567, 666468, 673568, 673579, 673569, 673571, 673573, 673575, 673576, 673578, 666470.